| Model Number |
LG-5 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Bacterial Infection (1735); Osteolysis (2377); Vertebral Fracture (4520)
| Date of Event |
02/02/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The explanted device was sent directly to a third party lab for evaluation, upon completion of this analysis and investigation, a supplemental report will be submitted.Label review: warnings: simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.Removal of the disc may be required during device re-positioning or for other surgical considerations.This process could cause damage that is not visually apparent¿if a disc is removed during the implantation procedure, a new device should be implanted in its place.Preoperative: patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results/aes) use aseptic technique when removing simplify® cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify® cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects.General surgery risks: general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic.Anterior cervical surgery risks: anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic.Cervical artificial disc risks: risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, osteolysis, bone loss, or bone resorption.Postoperative care: following completion of the procedure, recommended postoperative care regimen was implemented.Subjects were encouraged to return to normal activity with the following guidelines: use of a soft collar (at the discretion of the surgeon), ambulation on day of surgery progressing to aerobic walking over the course of 6 weeks.Gradually increase cervical range of motion, no heavy lifting (greater than 20 lbs) for 6 weeks and then progress to more resistive exercise, no impact sports for 3 months.
Event or Problem Description
Via med watch mw5111949 and patient contact it was reported that on (b)(6) 2022 a patient underwent a two level total disc replacement procedure at (c5-6, c6-7)with no reported issues.(b)(6) 2022 the patients pain returned (aching neck pain) surgeons evaluation identified a p-acne infection and he suggests possible osteolysis.On (b)(6) 2022 a revision took place where a corpectomy/fusion was completed and currently being treated with 6 week coarse of with iv antibiotics.
Additional Manufacturer Narrative
The retrieved disc analysis completed by a third party lab and a third party surgeon evaluator confirmed limited damage to the implanted components that occurred at time of the explantation.These included plate gouges, scratches, scrapes and visible loss of the titanium coating on the peek surface features, plus, fracture of one of the ceramic cores.The core fracture had eds analysis showing iron/chromium, hence, cause was surgical instruments and not disc wear debris.Portions of the titanium coating were missing from surface areas and bone material was still attached in other areas.The other factor of wear was ceramic core bearing couple.The cross sectional micro ct analysis demonstrated greater wear on the inferior plate than superior.The wear was also greater on the periphery than apex.The core fracture had eds analysis showing the cause was surgical instruments and not disc wear debris.The deformation characteristics for a device implanted for almost eight months were consistent with mode 1 wear.The factor of titanium particles created during implantation or thru the life of the implants might cause mode 3 wear along with excess debris was considered.Nonetheless, it is more probable than not given the medical history, radiographic films, intraoperative findings and the disc retrieval report that the device features are not solely causally related to the need for revision surgery.There was no pathology submitted to calculate alval score for possibility of patient hypersensitivity to mode 1 wear debris.Hence, as there is no evidence of catastrophic implant failure.Review of radiographs provided third party surgeon evaluator identified sustaining localized endplate compression fractures about the two level total disc implantation.Hence, all four endplates had fracture pathology.Radiographs did not show overt osteopenia.Implants appears to be in good position without evidence of migration, osteolysis or subsidence as well the removal surgeon notes concur "no debris visible during explanation.Vertebral body endplates appeared to be mostly intact, slight subsidence observed at the superior and inferior endplates of the c6 vertebral body.No product malfunction or definitive root cause was identified, the root cause of the required revision appears to be the result of pain associated with the reported p-acne infection as well as the identified endplate compression fractures.The root cause of the infection is unknow but may be the result of environmental contamination as the nuvasive implants utilized in this cases sterilization records show no variation or noted problems with the process and the devices were considered sterile at time of release.Nuvasive instrumentation utilized in the case are cleaned and sterilized by the end user facility prior to use and no sterilization records were provided.No additional investigation can be completed.Manufacturing review:
review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review:
"contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium)."
"warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide."
"preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available.The simplify® cervical artificial disc is intended to be used with the simplify® cervical artificial disc instrument set.The simplify® cervical artificial disc instruments are reusable, supplied non-sterile and must be sterilized in accordance with the recommended cleaning and sterilization procedures prior to use.The simplify® cervical artificial disc is supplied sterile.It is not intended to be re-sterilized.Do not use if sterility is compromised."
"intraoperative: use aseptic technique when removing simplify cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify® cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Excessive removal of endplate cortical bone may result in sub-optimal outcomes."
"postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months."
"potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects."
"general surgery risks general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic."
"anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic.Vertebral body fracture.Dysesthesia or numbness"."cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials.Device subsidence.Wear debris.Vertebral body fracture.Dysesthesia or numbness, paresthesia, failure to relieve symptoms including unresolved pain.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption."
new or updated information found in sections:b4, g6, h2, h6 and h10.
Event or Problem Description
New information listed on section h10.